GPs prescribing quinine to treat nocturnal leg cramps should exercise particular care in patients with conditions that predispose to QT prolongation, the MHRA has advised following a routine EU review.
Such patients include those with pre-existing cardiac disease or electrolyte disturbances, as well as those receiving other medications known to prolong the QT interval.
Owing to the potential of quinine to aggravate conduction deficits, GPs are also advised to use caution when prescribing the drug in patients with atrioventricular block.
In addition to highlighting the cardiac risks of quinine, the European review identified a pharmacokinetic study which reported that serum levels of phenobarbital or carbamazepine could become raised with the concomitant use of quinine.
Although the data on this interaction appear to be limited to this study, it is advisable to monitor patients closely for evidence of anticonvulsant toxicity if the use of quinine with these drugs is necessary.
The MHRA has previously warned that quinine should only be used to treat nocturnal leg cramps that regularly disrupt sleep, and should not be considered a routine treatment for nocturnal leg cramps.